TBO.com, The Tampa Tribune and The Tampa Times - breaking news and weather
Friday, Jul 25, 2014
Health & Fitness

Cilantro may be the remedy for psoriasis

King Features Syndicate
Published:   |   Updated: March 13, 2013 at 09:42 AM

Q: I have a home remedy that is amazing. I used to have severe psoriasis on my knees, elbows, eyes, forehead, wrists, feet and scalp. It would crack and bleed, itch and flake.

One day, a man commented on my raw patches and asked about the treatments I'd tried. I explained about the numerous prescription treatments that had next-to-no success. Steroids gave short-term relief, but the problem usually came back worse than before.

This man said that to cure my skin problem, all I needed to do was eat raw cilantro. He said I should eat enough to turn my stool green.

I found that it takes a bundle each day for 10 to 15 days. I mix it in a green salad with my favorite dressing and find it an interesting flavor. My skin has been completely clear for six years. If I notice a small patch starting to get rough once or twice a year, I eat a bundle of cilantro for two or three meals and have no more skin problems!

A: You've found a remedy we've not encountered before. We searched and were unable to locate studies pertaining to this herb for psoriasis, but it certainly is inexpensive and low-risk.

Not everyone likes the taste of cilantro (coriander leaf), but it is a favorite seasoning in Chinese, Indian and Latin cuisines.

Another possible natural approach involves turmeric. Readers have reported surprising success with this spice. Read their stories at www.PeoplesPharmacy.com.

Q: Can you help me with a medical mystery? I believe I am allergic to latex. I had a reaction when latex balloons were carried by my desk, and I ended up in the emergency room.

My primary-care doctor thinks I have classic symptoms of an allergy to latex. Dermatologists and allergy specialists I have consulted seem hesitant to confirm this diagnosis, however. Apparently, the Food and Drug Administration has not approved a latex skin test. Blood tests frequently give false-negative results.

Where can I go to get the documentation that is being required by my employer? I work in public health, where I am exposed to latex daily. I worry about another potentially life-threatening reaction.

A: Latex is derived from rubber trees and contains proteins that can be sensitizing. Certain people, especially those who have had frequent occupational exposure to latex, may develop symptoms such as rash, sneezing, itchy eyes or even hives, difficulty breathing and dangerously low blood pressure.

Sadly, there is no completely reliable test for latex allergy, though a symptom questionnaire can be a valuable diagnostic tool (Annals of Allergy, Asthma and Immunology, February 2012; November 2012). Exposure to latex during sex (condoms), dental procedures or surgery could trigger a dangerous reaction.

Q: I read a question in your column from a reader who developed diabetes after taking a water pill for high blood pressure. I think it was furosemide. He wondered if there was a connection between the drug and the onset of diabetes.

Last year, I was prescribed the diuretic hydrochlorothiazide (HCTZ) for mildly elevated blood pressure. Within three months, I tested positive for diabetes.

Since diabetes runs in my family, my doctor was monitoring my blood sugar regularly. That's how we know the diabetes wasn't simply overlooked earlier. What can you tell me about a connection between diuretics and diabetes?

A: Elevated blood sugar is a rarely mentioned side effect of many medications, including such diuretics as furosemide and HCTZ, statin-type cholesterol-lowering drugs and steroids such as prednisone. A different approach to blood pressure control might solve your problem.

We are sending you our new Guide to Diabetes, with a longer list of drugs that may elevate blood sugar. It also contains a discussion of drugs and nondrug approaches to managing this condition. It can be downloaded for $2 from www.peoplespharmacy.com.

Q: I had cracked hands and fingertips for several years and found nothing that helped. Then I got rid of all antibacterial soaps. My hands cleared up immediately, and I have had no trouble since.

A: The antibacterial ingredient in most soaps, toothpastes and dish detergents is triclosan. There are some concerns about this compound, which disrupts thyroid hormones in some animals (Toxicological Sciences, January 2009).

According to its website, the "FDA does not have evidence that triclosan added to antibacterial soaps and body washes provides extra health benefits over soap and water."

Thanks for sharing your experience. Frequent use of any soap can strip oil from skin and aggravate dryness.

Q: What are the pros and cons of taking a supplement such as red yeast rice to help lower LDL cholesterol? Are there side effects? Is it safer than prescribed medication such as atorvastatin?

A: Red yeast rice (RYR) contains statins, including lovastatin, the primary ingredient in the cholesterol-lowering drug Mevacor. Studies have demonstrated that RYR can lower LDL cholesterol about as well as some statin-type drugs (American Journal of Cardiology, Jan. 15, 2010).

Although there is evidence that many people tolerate RYR better than statins, there are others who are so sensitive that they experience side effects such as joint or muscle pain and weakness.

We are sending you our Guide to Cholesterol Control and Heart Health for details on red yeast rice, other nondrug approaches to reducing cholesterol and the pros and cons of statin drugs. It also can be downloaded for $2 from our website.

The Food and Drug Administration does not oversee supplements, so there is no good way to assess quality. Some red yeast rice products have been contaminated with a toxin called citrinin, so you may want to check product recommendations from ConsumerLab.com.


Joe and Teresa Graedon answer letters from readers in their column. Email them at www.PeoplesPharmacy.com.
Comments